Valium is a benzodiazepine and this is prescribed for relief in the short term from anxiety. However, when you are dependent on it, it is necessary to taper it off rather than stopping it all at once. This will reduce the withdrawal symptoms. The doctor may even switch you from valium to a more long acting drug like diazepam. Then the dosage is gradually reduced of the diazepam so that the patient does not suffer too much. Sometimes antidepressants are prescribed to help ease the depression due to valium withdrawal.
The common withdrawal symptoms of valium are increased emotional outbursts or increased irritability, not able to accomplish simple tasks or not able to concentrate or even memory loss, pains, soreness in the muscles, stiffness as well as body aches, disturbed sleep, panic attacks and suicidal thoughts.
How to overcome the following symptoms?
Lack of concentration
When the person is not able to concentrate or even has memory problems or cannot accomplish simple tasks, then they should do whatever little they can as they are training their body as well as their brain how to work together. This is because all body functions are slowed down by taking valium.
Body aches, soreness and stiffness
When the person suffers from twitching, tightness, clenching of the jaw, jelly legs or spasms, he or she should take a warm bath or a shower or stay active. Stretching exercises and yoga too helps as also wearing comfortable clothing.
When a person has valium withdrawal, he or she is not able to sleep well. So they should try playing soft music, meditating, avoiding the TV or internet and sleep in a comfortable spot.
When the person feels a panic attack coming on, shortness of breathing, shaking, rapid heart rate, impending doom, cold sweat, paranoia and imminent death sensations after they stop taking Valium, they should calm themselves and get back to the present moment. Maybe initiate an activity which is enjoyable like writing, exercising or knitting.
When the sufferer feels suicidal tendencies or has hallucinations or seizures or even psychosis during the valium withdrawal process, they should either consult a person they trust, call a doctor or go to the ER or the suicide hotline.
The most helpful is to go through meditation as that calms the mind and the other helpful activity is to exercise. This reduces anxiety and stress levels.
Before withdrawing from Valium or other benzodiazepine drugs, the person should ensure that the life crisis is over and that the stress is low.
Discontinuation of Valium should be done when the pressure of work, family commitments are at a minimum – like when on a holiday.
The patient should call their family and friends and inform them that they will be tapering off Valium so that they will receive support and understanding as well as encouragement.
One shouldn’t try to buy valium until the withdrawal process is complete.
A self-help group can be joined as they help with advice as well as support.
If there are other addictive medicines like valium which are taken in addition to this, perhaps a specialist will be needed.